CSN Login
Members Online: 5

You are here

Folfiri every 3 weeks, instead of every 2 weeks

Joan M's picture
Joan M
Posts: 380
Joined: Oct 2016

I am changing my chemo schedule to every 3 weeks in hopes of having reduced side effects.  My oncologist said it is about as effective at killing the cancer when it is given at  3 weeks intervals as 2 weeks.  The negative effects on our bodies is cumulative, such as the damage to our overall health and especially damage to bone marrow. 

I started losing hair again after 4 treatments, and lost hair each time I brushed or washed my hair.  I had many bald patches and finally had my daughter buzz it off so now have 1/4 to 1/2 inch of hair in some spots, and that has gone grey/blonde so I just look bald.   Doctor says my hair will not grow back as long as I'm on the Folfiri, which will be indefinitely:  for the rest of my life, or until it stops working, which for some people is a year, but for some people it works for a few years.  Unfortunately my insurance doesn't cover wigs, and I can't afford to buy the human hair wigs that are thousands of dollars, so am just wearing the synthetic wig I got 2 years ago when I lost my hair from Folfox.     

Having the chemo less frequently will allow me to have more good days, since I'll have that extra week off so will hopefully be able to get more done and have more energy.   I'll be having an ERCP to replace bile duct stents at Mayo next week so I'm getting an additional week off chemo.  I've been feeling better this week which is the third week off and look forward to an additional week off.  I've had some stomach issues and also been really tired due to elevated liver enzymes, most likely caused by the bile ducts being partially blocked.    I'll have almost a week off after the ERCP too, so hopefully that week will be better after my bile ducts are clear. 

Hope this is helpful to anyone who is having problems with side effects like I've had.

Joan  

Trubrit's picture
Trubrit
Posts: 4859
Joined: Jan 2013

It is very disheartening when the hair falls out.  I bet you look wonderful bald, but understand the need for a wig.  Are there any charities that you can help you get a natural wig? It would be worth looking in to. 

Tru

Joan M's picture
Joan M
Posts: 380
Joined: Oct 2016

I am not aware of charities to help with the wig, but can look into it.  I'm not happy with the baldness, and usually wear a cap or my old wig.  There are some nice synthetic wigs that are a couple hundred and up so need to shop around more.  

I'm really hopeful that the clinical trial for immunotherapty at MD Anderson will eventually work for me.  I am still on the waitlist there and will be back in Houston in December 2018.   

NewHere's picture
NewHere
Posts: 1108
Joined: Feb 2015
Joan M's picture
Joan M
Posts: 380
Joined: Oct 2016

I've become a bit obsessed now with finding a wig - and there are so many it's hard to decide on one.  I am not sure if I'll quaiify for a free wig since I got one from ACS two years ago.

Thank you so much for the links!

NewHere's picture
NewHere
Posts: 1108
Joined: Feb 2015

On the FOLFORI every three weeks being as effective.  I just started a week and a half ago with my first round (after being off FOLFOX for three years) and not having a lot of fun right now with it.  I am going to hang in there with the two week schedule as long as possible to get a jump on knocking things down  (multiple mets in lungs and lymph nodes, plus tumor in back/spine), but the first time through I felt okay by the second week.  This time some bad reactions and also tired.  No good days yet... 

Canadian Sandy's picture
Canadian Sandy
Posts: 512
Joined: Jul 2016

So sorry you have to go through that treatment. It’s no fun losing your hair but there are some really nice wigs and head covers out there. Keep positive Joan.

JanJan63's picture
JanJan63
Posts: 2482
Joined: Sep 2014

Aw Joan, that sucks. The three week intervals will be nice but the losing your hair part is crappy. There are some really nice wigs out there but, as you say, they're expensive. At least once winter is here you can wear a winter hat and not stand out. I hate that being on chemo is such a nasty thing to go through. And losing your hair makes it even worse.

Sending you hugs,

Jan 

Annabelle41415's picture
Annabelle41415
Posts: 6222
Joined: Feb 2009

If your doctor agrees with the 3 week intervals then that's what you should do, and like you said it will give you more good days in between.  With the wig situation, the American Cancer Society should help with that.  Just thought that was one of the things that they did.  A synthetic wig is good, but if you need to wear it daily then a human hair one probably would be more comfortable.  Wishing you the best outcome next week with your stent procedure and hoping all goes well.  So sorry you are going through this.  You have been through a lot.  You are in my thoughts.

Kim

plsletitrain
Posts: 253
Joined: Jul 2017

I haven't been on folfiri but I did have the 3-week interval while I was on Capox/Xelox.  I found it was good to have a longer break.  Thinking of you.  And I hope you get the wig that best suits you.  Regardless, I know you'll rock the bald look! You're a fighter and that's something to be proud of.  

Joan M's picture
Joan M
Posts: 380
Joined: Oct 2016

I'm still wearing my old wig and it's starting to look bad so am shopping for a new one. I'll check into the sites you mentioned.

My bile stent replacement went really well, they used sedation instead of general anesthesia so I had a much easier recovery.  Also,  I was able to eat the same day and was able to tolerate the food.  The first few times I had to follow a clear liquid diet until the following day.   

I've had almost four week break from the chemo which I really needed..  It was wearing me down.  Start back on chemo on Wednesday and not looking forward to it.  Sure wish there were other optoins. 

 

betula's picture
betula
Posts: 83
Joined: Mar 2017

My husband is now on Folfiri for mets to the lungs and some cancer at his original spot. He did really well when he was on Folfox but Folfiri is really taking a toll on him. He has had to put off treatment a few times so that he could get to feeling better. The doctor did say that every 3 weeks is nearly as good.

Enjoy the good days that you will have now!

Joan M's picture
Joan M
Posts: 380
Joined: Oct 2016

An extra week without chemo will hopefully help my body recover between treatments. 

Folfox was also hard on me.  I don't handle these medications very well.  I was on maintainence chemo for 13  months of Avastin and Xeloda and that was way better than either.  I am going to ask about getting the Xeloda again because the thought of having the pump on for 2 days makes me ill.  

I don't know why they push for the every 2 week chemo if 3 week intervals are as effective.  Seems like most people would choose the longer interval if offered a choice.

 

 

 

Joan M's picture
Joan M
Posts: 380
Joined: Oct 2016

I had chemo on Wednesday and couldn't hold anything down for 2 days.  I was finally able to eat a small bowl of Rice Krispies around lunch time today.  It's been really hard to deal with the nasuea even though I've taken the nausea meds.  They also give nausea meds that are supposed to work for 3 days when the give the irinoteacan but that is not working for me.  

Don't know how to get through these days after chemo without throwing up.  

Any suggestions are greatly appreciated. 

Subscribe to Comments for "Folfiri every 3 weeks, instead of every 2 weeks "